Excessive Heat, New Castle
- When
- July 17, 1:00 PM EST to 7:00 PM EST
- Where
- New Castle forecast zone
- Reported by
- ASOS
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
The heat index at Wilmington Airport reached 105 degrees.
A Bermuda high pressure and approaching cold front combined to produce a surge of heat and humidity across the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A Bermuda high pressure and approaching cold front combined to produce a surge of heat and humidity across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 17, 12:01 PM EST, 59 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
101 PM EDT Thu Jul 17 2025
.SYNOPSIS...
A very warm and humid airmass will remain over the region
today. A cold front will pass through the region late tonight
into Friday, with high pressure building in briefly through
Saturday. Another cold front approaches late in the weekend and
will either move offshore or stall with high pressure returning
briefly early next week. High pressure will shift offshore into
the middle of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
For today, southwest return flow strengthens across the area
ahead of a cold front located to our northwest. This will allow
better mixing to occur throughout the day where winds may
occasionally gust upwards of 25 mph this afternoon. High temps
as a result will be noticeably warmer than recent days with
widespread low to mid 90s areawide, with 80s in the Poconos
under partly cloudy skies. Dew points will remain oppressive in
the mid 70s, although may mix out during the afternoon.
Regardless, another hot and humid day is expected. Heat indicies
are largely expected to remain in the 100- 105 degree range
outside the higher terrain. As a result, did not make any
changes to heat headlines for this afternoon where the Heat
Advisory will be in effect beginning at 10 AM this morning.
In regards to the convection threat for this afternoon,
forecast guidance has trended downward with respect to the
coverage of storms as PoPs are now only in the 20-40% range.
Mid-level lapse rates are expected to weaken throughout the
course of the day, despite having some stronger deep layer shear
and forcing. So while the coverage of storms may be less than
previously thought, damaging wind gusts will still be of concern
considering steep low-level lapse rates and moisture loaded
downdrafts. SPC has maintained the MARGINAL risk for severe
weather today for entire area. PWATs will remain high as well
(on the order of 2"), so locally heavy rainfall will remain a
possibility, but storms should have more of a forward
progression, resulting in a lower threat of flash flooding.
The cold front will then push across the area tonight and move
off the coast by early Friday morning. Low temperatures will
remain in the 60s/70s, but will finally begin to see dew points
fall back to more 'comfortable' levels (relatively speaking)
into the 60s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
The weak cold front should settle across the southern most
portion of the forecast area early Friday. This will result in a
much lower chance of convection on Friday, with 10-20% PoPs for
Delmarva and a dry forecast elsewhere. Any activity should be
quite isolated in nature, and should not have any notable severe
or flash flood threats.
Temperatures and especially dewpoints/humidity will be on the
decline for Friday, with dewpoints finally dropping into the 60s
across much of the area. Highs mainly in the low to mid 80s to
perhaps near 90 degrees near the southern coast. Friday night
will be quite pleasant by mid July standards, with dewpoints
continuing to fall under a light northerly breeze. Dewpoints in
the mid 50s are forecast northwest of I-95! Lows in the 60s to
near 70 degrees at the coast and Delmarva as the frontal stalls
out across southern Delaware.
Heading into the weekend, Saturday should be a nice summer day
with the drier airmass lingering. Highs in the mid 80s and 60s
dewpoints. The stalled frontal boundary will begin to start
lifting north later in the day. Near and south of the boundary,
some isolated showers/storms could develop, but confidence on
this is pretty low. There will be some increasing diffluence
aloft, but thermodynamically, conditions will not be favorable
for any widespread convection during the daytime. If anything
does form, we do not anticipate any significant hazards
regarding flooding or severe threats.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A wave of low pressure rides the stalled boundary on Saturday
night, with some scattered showers and perhaps a few rumbles of
thunder moving through. This should move out by daybreak Sunday,
with a lull in precipitation coming for Sunday morning. Chances
for convection ramp back up and humidity should increase again
for Sunday afternoon as the boundary starts lifting north with
return flow and another weak cold front approaches. This will
result in potential for some scattered showers and storms
Sunday, though temperatures look to be seasonable.
Guidance continues the faster trend with the front and have it
clearing the area by Sunday evening, with high pressure moving
in from the north into Sunday night. This has resulted in a
drier forecast for Monday. As the high pressure shift offshore
Tuesday into Wednesday, return flow will redevelop with an
increasing temperature and humidity trend, though remaining
seasonable for mid July. Some diurnally driven convection
chances will return into mid week as well.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...Primarily VFR, though brief restrictions possible as
scattered to isolated showers and thunderstorms develop later
this afternoon. Added VCTS groups to KRDG/KABE/KTTN for a few
hours this afternoon, with lesser chances at other terminals,
where thunder was left out of the TAFs. 30-40% chance of
SHRA/TSRA at KRDG/KTTN/KABE and 15-25% elsewhere. Winds out of
the southwest 10-15 kt gusting 20-25 kt. Moderate confidence.
Tonight...VFR with decreasing clouds. Southwest winds gradually
becoming northwest overnight around 5-10 kt following frontal
passage. High confidence.
Friday...VFR. Northwest winds 5-10 kt. High confidence.
Outlook...
Friday Night...VFR. No significant weather.
Saturday through Saturday Night...Primarily VFR through the day
but restrictions possible late Saturday and into Saturday Night
(50-70%) with showers and thunderstorms moving through.
Sunday through Sunday Night...Primarily VFR but restrictions
possible (40-50%) with showers and thunderstorms developing in
the afternoon.
Monday...Primarily VFR.
&&
.MARINE...
No marine headlines are in effect through tonight. Southwest
winds around 10-20 kt with occasional gusts up to 23 kt are
possible through this afternoon. Winds will gradually shift to a
more northwesterly component overnight tonight in wake of cold
front. Seas around 3-4 feet.
Isolated showers and thunderstorms are possible through this
afternoon which may cause localized wind gusts in excess of 34
kt.
Outlook...
Friday through Monday...No marine headlines expected. Periods
of showers and thunderstorms, mainly in the late afternoon and
evening Saturday and Sunday.
Rip Currents...
For today, southwest winds increase to 15-25 mph with breaking
waves around 1-3 feet and a building southerly 3-4 foot swell
around 6-7 seconds. As a result, have upgraded Cape May and
Atlantic County beaches to MODERATE due to more perpendicular
swell and have maintained a LOW risk for rip currents for the
remainder of the Jersey Shore and Delaware Beaches.
For Friday, northwest winds around 5-10 mph with breaking waves
around 1-2 feet and a southerly 2 foot swell around 6-7 seconds.
As a result, have maintained a LOW risk for rip currents at all
beaches.
Rip currents occur often in the vicinities of jetties and piers
and the speed of the currents are generally maximized at low
tides.
For specific beach forecasts, visit weather.gov/beach/phi
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ060>062-070-
071-101>106.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ001-007>010-
012>027.
DE...Heat Advisory until 8 PM EDT this evening for DEZ001>004.
MD...Heat Advisory until 8 PM EDT this evening for MDZ012-015-019-
020.
MARINE...None.
&&
SYNOPSIS...Staarmann
NEAR TERM...Cooper/DeSilva
SHORT TERM...Hoeflich/Staarmann
LONG TERM...Hoeflich/Staarmann
AVIATION...DeSilva/Hoeflich/Staarmann
MARINE...DeSilva/Hoeflich/StaarmannHazardous Weather Outlook National Weather Service Mount Holly NJ 707 AM EDT Thu Jul 17 2025 MDZ012-015-019-020-181115- Kent MD-Queen Annes-Talbot-Caroline- 707 AM EDT Thu Jul 17 2025 ...HEAT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Maryland. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DeSilva
The national radar mosaic for the moment the first event began.
1 excessive heat. Local standard time, as filed.
The heat index at Wilmington Airport reached 105 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2025Every state in 2025This day in weather historyWarnings in Delaware, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278933.